Hail, Kiowa
- When
- October 21, 3:20 PM CST
- Where
- Kiowa County, Roosevelt
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.850, -99.020
Storms formed along a cold front during the afternoon of the 21st, eventually forming a line. Through the evening storms swept eastward through Oklahoma and western north Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed along a cold front during the afternoon of the 21st, eventually forming a line. Through the evening storms swept eastward through Oklahoma and western north Texas. Significant hail, severe winds, and a few short-lived tornadoes as well as some minor flooding were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 21, 1:10 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Sat Oct 21 2017 .DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 68 48 77 / 100 0 0 0 Hobart OK 46 70 47 78 / 90 0 0 0 Wichita Falls TX 50 71 48 80 / 90 0 0 0 Gage OK 40 71 46 75 / 10 0 0 0 Ponca City OK 47 69 46 75 / 100 0 0 0 Durant OK 56 71 48 80 / 100 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 04/03
Hazardous Weather Outlook National Weather Service Norman OK 1224 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1224 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced risk of severe thunderstorms across portions of north central, central, and southern Oklahoma, and western north Texas. A Slight and Marginal risk cover much of the rest of the area. Location... The Enhanced risk is near and southeast of a line from Cherokee to Seiling to Clinton and Altus Oklahoma, to Crowell and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City Metro, Ada, and Ardmore Oklahoma, and Wichita Falls Texas. The Slight and Marginal risks are west of the Enhanced risk and southeast of a line from Buffalo to Arnett Oklahoma. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary concerns. There is a low potential for tornadoes across portions of central and southern Oklahoma, and western north Texas. Timing... The most likely time for severe storms will be from 3 pm to 2 am. The most likely time for a tornado, if a tornado occurs, will be from 3 pm to 9 pm. Discussion... Thunderstorms will develop along the strong cold front which will push into northwestern Oklahoma this Afternoon. Initial storms will occur across northern and western Oklahoma. Thunderstorms will continue to develop as the cold front moves across the area this evening and overnight. Storms will form into one or two lines fairly quickly. Large hail will be a concern with the initial development, before damaging winds become the greatest concern as storms become more linear. Isolated wind gusts up to 80 mph are possible. Other more discrete storms could develop in parts of southwest Oklahoma and western north Texas later this afternoon near a surface low, the front, and dryline. Large hail up to the size of tennis balls and wind gusts to 70 mph will be the main concerns with these storms. However, there will also be a low potential for tornado development within the strongest storms. Eventually, these storms are expected to merge into line segments as well, with the damaging wind potential becoming a greater concern. The tornado potential is expected to decrease later this evening. The potential for severe storms will decrease overnight but thunderstorms will remain possible through early Sunday. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
328 PM CDT SAT OCT 21 2017
OKZ035>037-TXZ085-212100-
Kiowa OK-Tillman OK-Jackson OK-Wilbarger TX-
328 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman...southeastern Jackson and north central
Wilbarger Counties Until 400 PM CDT...
AT 327 PM CDT, a strong thunderstorm was located 6 miles north of
Fargo, moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Frederick, Snyder, Tipton, Manitou, Elmer and Hess.
LAT...LON 3432 9927 3447 9936 3469 9901 3457 9885
3439 9885
TIME...MOT...LOC 2027Z 232DEG 32KT 3439 9927
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
404 PM CDT SAT OCT 21 2017
OKZ009-014-212130-
Roger Mills OK-Ellis OK-
404 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills and
southeastern Ellis Counties Until 430 PM CDT...
AT 401 PM CDT, a strong thunderstorm was located 5 miles northwest of
Strong City, moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Cheyenne, Strong City, Roll and Angora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3605 9963 3604 9939 3569 9938 3558 9970
3572 9983
TIME...MOT...LOC 2101Z 234DEG 36KT 3570 9969
03SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 405 PM CDT SAT OCT 21 2017 OKZ015-016-212145- Dewey OK-Custer OK- 405 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey and northeastern Custer Counties Until 445 PM CDT... AT 404 PM CDT, a strong thunderstorm was located 7 miles northwest of Custer City, moving northeast at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... Frequent cloud to ground lightning... Locations impacted include... Thomas, Custer City, Oakwood, Putnam and Fay. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3557 9900 3575 9914 3608 9864 3576 9863 TIME...MOT...LOC 2104Z 232DEG 26KT 3572 9899 03
The Altus AFB radar (KFDR), 54 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
27 hail, 10 tornado, 8 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.
Windshield damage was reported.
One hail injury was reported.
Numerous storm chasers observed and reported a brief landspout estimated to have occurred about 3 miles southeast of Manitou. No damage was reported.
Roof damage and broken windshield damage was reported.
Location is approximate.
Media coverage showed a brief tornado approximately 2 miles east of Indiahoma. No damage was reported.
Powerpoles partially blown down. Time estimated by radar.
The first of series of tornadoes in Caddo County was observed to develop just south of State Highway 19, 4 miles west of Cyril. Trees were damaged just south of Highway 19 as the tornado moved northeast, and trees were snapped after crossing County Road 2660. Storm chasers observed the tornado cross near or just north of the intersection of County Roads 1440 and 2680 moving ENE before dissipating just before crossing State Highway 8.
This tornado snapped trees and produced roof damage to a home near the intersection of County Roads 2660 and 1440.
This tornado took a 6 mile path through Caddo County northwest of Cyril and Cement. Damage was confined to snapped or uprooted trees along the path.
This tornado developed just west of County Road 2660 near County Road 1420 and moved northeast. Barns were significantly damaged along County Road 2660 and another along State Highway 8. Trees were snapped along the entire path. The tornado moved northeast to near County Road 1400 east of State Highway 8, and then turned east-southeast and dissipated soon after snapping more trees along County Road 2680.
Trees were snapped near the intersection of County Roads 1410 and 2720, and again along County Road 1400 just a few hundred yards west of the Caddo-Grady County line. No damage was noted along or east of the county line in Grady County.
About a foot of water was over the roads.
No damage reported.
Sheet metal debris blown onto side roadway off of Highway 4, south of Fox Lane and to the west. Time estimated by radar.
This tornado developed just north of State Highway 9 and just west of Santa Fe Avenue where tree damage was noted. The tornado moved east damaging a business and destroying a shed along Highway 9. The tornado turned southeast crossing Highway 9 and passed near the Riverwind Casino and Hotel along with strong winds on the south flank of the tornado. Trees were snapped just west of the casino. At the casino, two air conditioner units were displaced from their pedestal on the roof of the building, which allowed rain inside the structure. Some roof facade damage was also noted at the casino. Just south at the adjacent hotel, strong winds created some roof facade and siding damage (see adjacent Thunderstorm Wind Entry).
The tornado crossed Interstate 35 and damaged businesses and destroyed at least one shed between the interstate and the Canadian River before moving into inaccessible areas near the river and crossing into Cleveland County south of Norman.
Immediately south of the tornado that moved near State Highway 9, a large area of damaging winds, likely associated with the Rear Flank Downdraft, produced additional damage from near Riverwind Casino and Hotel to the Canadian River. Just east of Interstate 35, this area of damaging winds was it's widest at around 500 yards. Roof facade was pulled from the Riverwind Hotel, which damaged the hotel siding and broke a first story window as it fell. Numerous trees were damaged east of Interstate 35 but south of the tornado path with damage consistent with winds of approximately 90 mph.
The tornado moved into Cleveland County in inaccessible areas along the Canadian River and generally remained south of the neighborhoods in south Norman south of Highway 9. Some tree and fence damage was observed at the southern end of South Canadian Trails which is where the tornado is believed to have dissipated.
Street flooding reported with stalled vehicles.
Metal shed destroyed by wind.
This tornado developed on the northwest side of Seminole near the U.S. Highway 270 and Reid Street, and move southeast through town dissipating near U.S. Highway 270 and 7th Street. Most of the damage was tree damage with many trees snapped or uprooted, especially in the Maple Grove Cemetery on the northwest side of town. However, a few homes and other buildings also received roof damage including one home where much of the roof was pulled off. One family was trapped in their storm cellar when a tree fell on the cellar door. Near downtown, a church received roof damage and portions of the roof were impaled in the siding of nearby businesses.
Twelve inch diameter tree was downed.
A branch 6-8 inches in diameter fell onto a roof. Time is a rough estimate from source. Photo shows evidence of lightning charring (and wind damage is unlikely for the time estimate given).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 725317, 725318, 725319, 725320, 725321, 725322, 725323, 725324, 725377, 725325, 725326, 725327, 725328, 725378, 725329, 725331, 725332, 725379, 725380, 725381, 725333, 725382, 725383, 725334, 725335, 725336, 725337, 725338, 725339, 725340, 725384, 725387, 725385, 725341, 725342, 725343, 725344, 725345, 725346, 725350, and more.